1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Corticosteroids and diabetes

Discussion in 'Ask A Question' started by Catkysydney, Jun 8, 2019.

  1. Catkysydney

    Catkysydney · Active Member

    Messages:
    39
    Likes Received:
    19
    Trophy Points:
    48
    I have a question. I have been having severe cough and diagnosed bronchitis from lung CT scan.

    I had 3 different antibiotics ( Augmenting Forte, Doxicyclin, Clindamycin) did not work.. finally the 4th antibiotics ( Ciprofloxacin ) worked ( I took them over 6 weeks ). But I still had a severe cough and phlegm. So I asked my doctor corticosteroids, he gave me inhalers( Simbicourt and Tirade ) as well.

    Cough and phlegm have got better. But my blood glucose level became very high ( 18.8 - 2hours after food ), it used to be 6.5 or 7.0... I managed it quite well before. I have been taking Sitagliptin 100mg everyday with strict diet.

    According to websites, corticosteroids increase blood glucose level significantly.
    So true... Will it be decreasing when I stop taking corticosteroids ?

    Is there anyone who had experience of corticosteroids ?? If so, your advice will be very much appreciated.

    Best wishes
     
  2. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    11,149
    Likes Received:
    14,187
    Trophy Points:
    298
    My only experience of steroids with diabetes is a steroid injection into my foot and it did raise my bloods sugars for a week or two. Steroids are well known to elevate blood sugars and can even induce diabetes in a non diabetic. Yours should settle down once you’ve finished the course.
     
    • Agree Agree x 3
    • Like Like x 1
  3. Notorious

    Notorious Type 1 · Well-Known Member

    Messages:
    104
    Likes Received:
    63
    Trophy Points:
    48
    Yes. I had a course of steroids for a flare up of another autoimmune disease and had to quadruple my insulin doses. I also lost my hypo awareness temporarily, which was really scary, especially with needing bucketfuls of insulin.

    If you've been thinking of trying a low-carb diet, now might be a good time to try :)
     
    • Like Like x 1
  4. Catkysydney

    Catkysydney · Active Member

    Messages:
    39
    Likes Received:
    19
    Trophy Points:
    48
    Thank you very much for your reply !! Your advice is very helpful and valuable to me !!

    I am reducing the dosage slowly at the moment, so it will settle down after I finish it.

    Thank you very much again !!

    Best wishes
     
    • Like Like x 1
    • Friendly Friendly x 1
  5. Catkysydney

    Catkysydney · Active Member

    Messages:
    39
    Likes Received:
    19
    Trophy Points:
    48
    Thank you very much for your reply !! Your advice is very helpful and valuable to me !!

    I have been taking low-carb diet and losing my weight slowly. I am not overweight, but doctor told me diabetes will go away if I loose 7 or 8 kilo. I am 158cm tall 51kg now, my target is 48 kg.

    Thank you very much again.

    Best wishes
     
    • Like Like x 1
  6. Robbity

    Robbity Type 2 · Expert

    Messages:
    6,205
    Likes Received:
    15,288
    Trophy Points:
    198
    Like @Rachox I've had corticosteroid injections. Both times they raised my glucose levels which stayed up higher for several days, but then came back down again to my usual levels. I imagine with a course it would take somewhat longer, but it might be worth doing a forum search as this topic as cropped up on previous occasions.

    (I also needed to use corticosteroid eye drops long term and years before I got diabetes, and I did wonder in retrospect whether these together with statins, may have been in part responsible for causing my T2 - but when I checked, those eye drops don't apparently cause a rise in glucose! o_Oo_O)

    Robbity
     
    • Like Like x 1
  7. Catkysydney

    Catkysydney · Active Member

    Messages:
    39
    Likes Received:
    19
    Trophy Points:
    48
    Thank you for you reply !! Your reply is helpful and valuable to me !!
    Corticosteroids definitely raises our blood glucose level.. I am reducing it now, so hopefully my glucose will go back to the level ...

    Thank you again !!

    Best wishes
     
  8. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,173
    Likes Received:
    21,970
    Trophy Points:
    298
    As long as you are not on them for too long you should be ok .
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook